Alert archive / Nevada / Flash Flood Warnings in 2023

Flash Flood Warning 22, NWS Las Vegas, NV

July 19, 2023Esmeralda County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Jul 19, 2023, 6:29 PM PDT for Esmeralda County, Nevada. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2023, 6:29 PM PDT (01:29 UTC)
Expired
Jul 19, 2023, 10:00 PM PDT
In force
4 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Esmeralda County, NV

The radar

The San Joaquin Valley radar (KHNX), 240 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 7:00 PM PDTRAIN 1.356 Se Dyer, NVAn automated gauge near Wallace Farms, southeast of Dyer reported 1.35 inches of rain between 5 pm and 7 pm PDT. Station elevation 4883 feet.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 1.5 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2023-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2023-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
3766 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

498 
WGUS55 KVEF 200129
FFWVEF
NVC009-200500-
/O.NEW.KVEF.FF.W.0022.230720T0129Z-230720T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
629 PM PDT Wed Jul 19 2023

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Esmeralda County in south central Nevada...

* Until 1000 PM PDT.

* At 629 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Coaldale, Dyer, Lida, Silver Peak, Fish Lake Valley, Goldfield, 
  Lida Junction and Boundary Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3747 11717 3737 11771 3790 11843 3789 11835
      3847 11769 3800 11717

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JV
2 follow-up statements
632 
WGUS75 KVEF 200351
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
851 PM PDT Wed Jul 19 2023

NVC009-200500-
/O.CON.KVEF.FF.W.0022.000000T0000Z-230720T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Esmeralda NV-
851 PM PDT Wed Jul 19 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 10 PM PDT THIS 
EVENING FOR ESMERALDA COUNTY...

At 851 PM PDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area have started to weaken. Nearly 1.50" of 
rain fell southeast of Dyer near Highway 264 and Wallace Farms. 
Flash flooding is ongoing.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Coaldale, Dyer, Lida, Silver Peak, Fish Lake Valley, Goldfield, 
  Lida Junction and Boundary Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3747 11717 3737 11771 3790 11843 3789 11835
      3847 11769 3800 11717

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

BKP
958 
WGUS75 KVEF 200452
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
952 PM PDT Wed Jul 19 2023

NVC009-200502-
/O.EXP.KVEF.FF.W.0022.000000T0000Z-230720T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Esmeralda NV-
952 PM PDT Wed Jul 19 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 10 PM PDT THIS EVENING FOR 
ESMERALDA COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3747 11717 3737 11771 3790 11843 3789 11835
      3847 11769 3800 11717

$$

BKP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 12:48 PM PDT, 5 hours 41 minutes earlier.

Area forecast discussion, Jul 19, 12:48 PM PDT, 5 hours 41 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1248 PM PDT Wed Jul 19 2023

.SYNOPSIS...Scattered thunderstorm activity is expected this
evening across the Sierra and Southern Great Basin, with dry
conditions elsewhere. Generally dry conditions are expected
areawide Thursday through Saturday with very hot weather
prevailing. Increasing moisture arrives Sunday onward with
moderating temps and increasing thunderstorm chances expected,
mainly in Northwest Arizona.
&&

.DISCUSSION...through early next week.

Currently watching for convective initiation across our
northwestern zones where 200-250% of normal precipitable water
exists near a plume of deeper moisture pooled from the central
Sierra into the Great Basin. A few attempts at weak convection
have been observed in the Sierra west of Lone Pine, but nothing
too sustained just yet. With additional heating and the support of
some jet dynamics across the Great Basin, expecting scattered
storms to fire across Northern Inyo and Esmeralda counties, which
will tend to develop eastward into northern Lincoln county later
this evening. Given the magnitude of moisture in place, and some
reports of flooding near Dyer yesterday, localized flash flooding
will be the main concern, particuarly where storm cells train over
the same areas. Gusty winds will be a possibility as well, with
wind gusts of 45-55 mph possible near the strongest storm cores.

Drier and more stable air will overspread the region tomorrow
through Saturday, which will result in a downturn in thunderstorm
activity, but will allow for temperatures to climb upward again.
Widespread high heat risk will continue, with the hottest
temperatures expected Friday and Saturday as the ridge builds
overhead. The ongoing excessive heat headlines through Saturday look
good, and while temperatures will begin to moderate Sunday as
moisture starts to creep in, some locations may eventually be
considered for an extension into Sunday.

As far as moisture is concerned, NBM pops increase markedly Sunday
afternoon and Monday across Mohave County, and to a lesser degree
the eastern Mojave Desert. This is in response to the intense high
pressure ridge shifting east towards the Four Corners, and a more
southeasterly mid-level flow taking shape across our forecast
area. This should spell at least a couple more active monsoon days
for the eastern half of the forecast area, mainly east of Las
Vegas. Thereafter, guidance is split on how long to keep the
moisture around, with some suggesting a more persistent southerly
flow around the high, while others advect drier air in from the
west. Regardless, temperatures will remain above normal.

&&

.AVIATION...For Harry Reid...South to southwest winds will remain in
place through the afternoon with speeds generally 10-15 kts and
gusts to around 20 kts. These winds will gradually decrease around
sunset and fall to under 10 kts through the overnight period. There
is a slight chance that outflow from convection over central Nevada
will make it to the Las Vegas Valley during the overnight period,
causing a temporary change in wind direction and speed. Just a few
clouds over the higher terrain expected.

For the rest of southern Nevada, northwest Arizona and southeast
California...Winds over most of the area will be south to southwest
with speeds generally between 10-20 kts. A few gusts to around 25
kts are possible, especially across the western Mojave Desert. There
will be a chance of thunderstorms across central Nevada and portions
of the southern Sierra this afternoon. The main threat will be gusty
outflow winds. Mainly clear skies overnight with just a few clouds
expected Thursday.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION...Outler
AVIATION...Gorelow

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Jul 19, 5:26 PM PDT, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
526 PM PDT Wed Jul 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     Non-Tstm Wnd Dmg Spring Valley           36.11N 115.24W
07/18/2023                   Clark              NV   Public

            Dust Devil caused roof damage and destroyed
            a patio cover on Flora Drive in Spring
            Valley.

&&

BEP

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 2:38 AM PDTHeat AdvisoryVEFClark, Lincoln, Nye4 days

Nearby

Flash Flood Warnings in Nevada, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.